Nebraska, 2025

Hail in Nebraska, July 19, 2025

July 19, 2025 · NWS OAX · 1 event in 1 county or zone

On the afternoon of July 19, 2025, a weak surface boundary lingered over northeast Nebraska. An approaching disturbance triggered storms along this boundary, which intensified rapidly.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

On the afternoon of July 19, 2025, a weak surface boundary lingered over northeast Nebraska. An approaching disturbance triggered storms along this boundary, which intensified rapidly. One of these storms was a supercell that split, with a left-moving supercell heading into Knox County and a right-moving supercell moving into Antelope County. While the right-moving storm quickly weakened, the left-moving storm persisted, producing hail up to 1 inch in diameter at 3:28 PM CST, as reported by a trained spotter. The storm gradually weakened as it moved to the northeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 19, 2:11 PM CST, 1 hour 17 minutes earlier. Its key messages:

  • Considerable uncertainty exists in thunderstorm timing and coverage from late this afternoon through tonight. Where thunderstorms occur, some severe weather is possible, as is the potential for flooding rainfall.
  • Off-and-on thunderstorm chances remain in the forecast during the upcoming week.
  • Dangerous heat will be possible next week, namely Tuesday and Wednesday, with heat indices up to 100-110.
Area forecast discussion, Jul 19, 2:11 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
311 PM CDT Sat Jul 19 2025

.KEY MESSAGES...

- Considerable uncertainty exists in thunderstorm timing and
  coverage from late this afternoon through tonight. Where
  thunderstorms occur, some severe weather is possible, as is
  the potential for flooding rainfall.

- Off-and-on thunderstorm chances remain in the forecast during
  the upcoming week.

- Dangerous heat will be possible next week, namely Tuesday and
  Wednesday, with heat indices up to 100-110.

&&

.DISCUSSION...
Issued at 310 PM CDT Sat Jul 19 2025

...Remainder of this afternoon and tonight...

Early afternoon surface analysis places a couple weak surface
boundaries in the area; one stretching from north-central IA
into east-central NE, and the other extending from low pressure
over north-central KS east along the NE-KS border. Aloft, water
vapor imagery is suggestive of slight mid-level ridging across
the central Plains, with a hint of a weak disturbance moving
through southeast WY into western parts of SD and NE.

An area of weak, elevated convection has persisted much of the
morning and this afternoon over north-central and northeast NE,
near and just south of the SD border. That activity could
linger into late afternoon before lifting northeast into SD.
Elsewhere, elevated convection has recently deepened over far
southeast NE within a zone of modest low-level warm advection.
That activity should continue east along the IA-MO border for
the next hour or two, with no severe weather expected.
Elsewhere, surface-based thunderstorms are developing over
portions of western NE, aided by the mid-level disturbance
mentioned above. That activity is expected to evolve into an MCS
this evening, with considerable model variability in the track
and intensity of that convective system through central and
eastern NE tonight. It does appear that some severe weather
will be possible with the MCS overnight; namely damaging wind
gusts and flooding rainfall.

A separate convective regime may materialize late this afternoon
or evening along the surface boundary located over east-central
NE and west-central IA. The 18z Omaha sounding revealed the
presence of moist, moderately unstable air mass with notable
capping still present for a mixed-layer parcel. In addition,
seasonably strong mid/upper-level winds were observed, resulting
in 40-50 kt of deep-layer shear. It remains uncertain whether or
not storms will develop along the boundary. But if they do,
the environment appears supportive of supercells capable of all
severe-weather hazards.

...Sunday and Monday...

The surface front is expected to remain stalled across our area
on Sunday, beneath quasi-zonal flow aloft. Model guidance
suggests that a low-amplitude disturbance will track across the
northern Plains, where the highest confidence of thunderstorm
development exists. That confidence is lower in our area;
however, given the presence of the front, there is a chance of
isolated to widely scattered storms, mainly Sunday night.

On Monday, mid-level ridging intensifies across the north-
central CONUS, with some semblance of a weak surface front
lingering in the area. Current thinking is that increased
capping associated with the building heights will inhibit any
thunderstorm development, at least through the daylight hours.
By Monday night, isolated thunderstorm development appears
possible along a nocturnally strengthening low-level jet.

High temperatures in the low 80s to low 90s on Sunday are
expected to warm into the mid 80s to mid 90s by Monday, with
heat indices of 100-105 in some areas.

...Tuesday and Wednesday...

A prominent mid/upper-level high is forecast to develop near the
confluence of the OH and MS Rivers, with the mid MO Valley
residing within the northwest quadrant of that feature. By
Wednesday night, the ridge is expected to break down as a
short-wave trough moves through the northern Plains. At the
surface, low pressure develops across the Dakotas, with an
associated surface front potentially sagging into the northern
part of our area by Wednesday afternoon. It will be hot ahead of
the front, with highs in the 90s both days. Overnight lows
Tuesday night into Wednesday morning will remain in the 70s.
When coupled with continued muggy conditions, the heat risk will
rise into the moderate to major categories ahead of the front
both days, with heat indices of 100-110.

We will see increasing shower and thunderstorm chances on
Wednesday afternoon into Wednesday night with the movement of
the front through the area.

...Thursday and Friday...

Mid-level heights are expected to rebound slightly over the
north-central CONUS with the passage of the above-mentioned
short-wave trough to the northeast. Low PoPs (15-30%) will
remain in the forecast owing to the presence of a weak surface
front in the area.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1159 AM CDT Sat Jul 19 2025

There is considerable short-term model spread in the location
and extent of thunderstorm development later today through
tonight. Based on current guidance, the best chance of
occurrence appears to be at KOMA and KLNK in the 20/05-07z
timeframe. VFR conditions are expected to prevail this
afternoon into evening with SCT clouds at FL025-035. Tonight,
MVFR to potentially IFR conditions become increasingly likely at
KOFK. Winds will be from the east or east-southeast at 10 kt or
less.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...Mead
AVIATION...Mead
Hazardous weather outlook, Jul 19, 2:18 PM CST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
318 PM CDT Sat Jul 19 2025

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-201030-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
318 PM CDT Sat Jul 19 2025

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

A few strong to severe thunderstorms are possible from late this
afternoon through tonight. All severe weather hazards are
possible, as is the potential for localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

Isolated severe weather is possible Sunday night.

Potentially dangerous heat will arrive next week with widespread
heat indices of 100 to 110, especially on Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected, but any reports of severe
weather are always appreciated.

The radar

The Sioux Falls radar (KFSD), 167 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Knox

When
July 19, 3:28 PM CST
Where
Knox County, 9.03 mi NE of Venus
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.510, -98.160

Trained spotter report of hail estimated up to 1 inch in diameter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1281652.